Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 191, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 4, 2004, 10:11 PM CDT for Graham County, Kansas. It was in force for 64 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 10:11 PM CDT (03:11 UTC)
- Expired
- Jul 4, 2004, 11:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 10:25 PM CDT | TSTM WND GST 62 | Hill City, KS | KHLC ASOS |
| Jul 4, 10:29 PM CDT | HAIL 1.75 | 2 S Hill City, KS | |
| Jul 4, 10:30 PM CDT | TSTM WND DMG | 1 S Hill City, KS | 6 INCH DIAMETER TREE LIMBS DOWN |
| Jul 4, 10:30 PM CDT | TSTM WND GST 60 | Hill City, KS | HILL CITY ES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 7:25 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 165 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 050311 SVRGLD KSC065-050415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1011 PM CDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 1115 PM CDT * AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS EXTENDED FROM SAINT PETER TO 20 MILES SOUTHEAST OF HILL CITY...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MORLAND AROUND 1025 PM CDT... PENOKEE AROUND 1025 PM CDT... HILL CITY AROUND 1025 PM CDT... BOGUE AROUND 1030 PM CDT... NICODEMUS AROUND 1045 PM CDT... LAT...LON 3913 10014 3913 9960 3955 9961 3955 10015 $$ BURKE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 10:00 PM CDT, 11 minutes earlier.
Area forecast discussion, Jul 4, 10:00 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 900 PM MDT SUN JUL 4 2004 .UPDATE...WILL KEEP THE LIKELY POPS GOING OVERNIGHT FOR MUCH OF THE AREA AS 00Z ETA HAS THINGS WELL IN HAND. WILL BE FOLLOWING IT FOR WX/POP/QPF GRIDS WHILE LAMP WILL BE AND IS DOING BETTER WITH TEMPERATURES UNDER THE RAIN COOLED AIR. WILL BE USING IT FOR 3 HOURLY TEMPS AND MIN FORECAST. AS FOR WINDS...NOTHING DOING REAL WELL SO WILL MAKE SOMETHING UP. HAVE SOME CONCERN ABOUT TOMORROWS SEVERE WEATHER. I HAVE LOOKED INTO OUR 3 WIND/DUST STORMS OF LATE AND TOMORROWS SETUP LOOKS VERY SIMILAR. BASICALLY STRONG 850 TEMPERATURE GRADIENT AFTER 00Z WITH RAIN COOLED AIR HELPING INCREASE THE TEMPERATURE GRADIENT. 850 WINDS ABOUT 25-35 KTS WITH STRONG PRESSURE RISES BEHIND THE FRONTAL PASSAGE. FSL RUC II PICKS UP THE WINDS INTO THE BREEZY/WINDY CATEGORY WHICH NONE OF THE MOS GUIDANCE PRODUCTS HAVE. ALTHOUGH THE RECENT RAINS WILL LIMIT THE WIDESPREAD DUST POTENTIAL IT WOULD APPEAR THAT TOMORROWS SEVERE WEATHER WILL BE MORE OF A WIDESPREAD WIND EVENT WITH SOME HAIL THROWN IN AS WELL. WILL ALERT MID SHIFT FORECASTER TO THIS FOR INCLUSION INTO HWO PRODUCT. THIS MATCHES UP WELL WITH SPC DAY 2 OUTLOOK. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && DDT
Hazardous weather outlook, Jul 4, 11:18 AM CDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1018 AM MDT SUN JUL 4 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051147- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1018 AM MDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO LATER THIS AFTERNOON AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM NEW MEXICO. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT A RISK OF LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SLOWLY MOVE NORTHEASTWARD INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA TONIGHT...WITH A CONTINUED RISK OF LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE ANTICIPATED SLOW STORM MOVEMENT SUGGESTS THAT LOCALLY HEAVY RAINFALL AND ASSOCIATED MINOR FLOODING WILL BE A CONCERN ACROSS THE ENTIRE TRI STATE AREA TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...THE AIR MASS WILL CONTINUE TO BE MOIST AND RATHER UNSTABLE. ANOTHER STRONG UPPER LEVEL DISTURBANCE AND A COLD FRONT WILL MOVE THROUGH THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. ONCE AGAIN SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE THROUGH THE AREA. THESE STORMS COULD BECOME SEVERE...AND PRODUCE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT CLOUD TO GROUND LIGHTNING. FOR TUESDAY THROUGH SATURDAY...THE WEATHER PATTERN WILL REMAIN ACTIVE...AND BRING A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY. AT THIS TIME...CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON IN EASTERN COLORADO AND THE ENTIRE TRI STATE AREA THIS EVENING. JDK/BULLER
In the hours before
Local storm report, Jul 4, 7:56 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL ST. FRANCIS 39.77N 101.80W
07/04/2004 0.75 INCH CHEYENNE KS TRAINED SPOTTER
SOUTH SIDE OF TOWN
&&
JOHNSONLocal storm report, Jul 4, 8:00 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 4 NW HAIGLER 40.05N 101.99W
07/04/2004 0.75 INCH DUNDY NE PUBLIC
&&
JOHNSONLocal storm report, Jul 4, 9:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
801 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 12 N LEOTI 38.66N 101.36W
07/04/2004 0.75 INCH WICHITA KS PUBLIC
&&
JOHNSONLocal storm report, Jul 4, 9:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
845 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0817 PM NON-TSTM WND GST BURLINGTON 39.31N 102.27W
07/04/2004 60 MPH KIT CARSON CO OFFICIAL NWS OBS
KITR ASOS
&&
JOHNSONLocal storm report, Jul 4, 9:54 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
854 PM MDT SUN JUL 04 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0828 PM TSTM WND GST GRINNELL 39.12N 100.63W
07/04/2004 66 MPH GOVE KS MESONET
&&
JOHNSONSpecial weather statement, Jul 4, 10:07 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 907 PM MDT SUN JUL 4 2004 COZ090>092-KSZ001>003-013>015-027>029-041-042-NEZ079>081-050330- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE- WICHITA-YUMA- 907 PM MDT (1007 PM CDT) SUN JUL 4 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 551 ALLOWED TO EXPIRE... THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR A LARGE PORTION OF THE TRI-STATE AREA UNTIL 9 PM MDT (10 PM CDT) HAS BEEN ALLOWED TO EXPIRE. MWM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 56 min |
| Jul 4, 7:40 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 50 min |
| Jul 4, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 46 min |
| Jul 4, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 53 min |
| Jul 4, 9:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 47 min |
| Jul 4, 10:27 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 48 min |
| Jul 4, 10:46 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| Jul 5, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 5, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.